Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 66, NWS Twin Cities, MN

July 6, 2024Chippewa County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 6, 2024, 6:28 PM CDT for Chippewa County, Swift County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2024, 6:28 PM CDT (23:28 UTC)
Expired
Jul 6, 2024, 6:50 PM CDT
In force
22 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 170 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS53 KMPX 062328
SVRMPX
MNC023-151-070015-
/O.NEW.KMPX.SV.W.0066.240706T2328Z-240707T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Sat Jul 6 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  North central Chippewa County in west central Minnesota...
  Central Swift County in west central Minnesota...

* Until 715 PM CDT.

* At 627 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Milan, or 16 miles north of Montevideo, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Benson, Hagen, De Graff, and Big Bend City.

This includes U.S. Highway 12 between mile markers 39 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4510 9577 4522 9587 4536 9555 4516 9541
TIME...MOT...LOC 2327Z 247DEG 19KT 4518 9574 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
2 follow-up statements
133 
WWUS53 KMPX 062344
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT Sat Jul 6 2024

MNC023-151-070015-
/O.CON.KMPX.SV.W.0066.000000T0000Z-240707T0015Z/
Chippewa MN-Swift MN-
644 PM CDT Sat Jul 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL CHIPPEWA AND SOUTH CENTRAL SWIFT COUNTIES...

At 644 PM CDT, a severe thunderstorm was located 8 miles south of
Benson, or 17 miles north of Montevideo, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
De Graff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4511 9570 4522 9574 4531 9552 4516 9541
TIME...MOT...LOC 2344Z 252DEG 18KT 4520 9563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
511 
WWUS53 KMPX 062350
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Sat Jul 6 2024

MNC023-151-062359-
/O.CAN.KMPX.SV.W.0066.000000T0000Z-240707T0015Z/
Chippewa MN-Swift MN-
650 PM CDT Sat Jul 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHIPPEWA AND
SOUTH CENTRAL SWIFT COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

&&

LAT...LON 4511 9570 4522 9574 4531 9552 4516 9541
TIME...MOT...LOC 2346Z 247DEG 19KT 4521 9559 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:22 PM CDT, 6 minutes earlier. Its key messages:

  • Scattered thunderstorm activity this afternoon and early evening is expected to remain sub-severe.
  • Chances for daytime heating driven showers and storms continue for the next few days. Temperatures gradually warm throughout the week.
Area forecast discussion, Jul 6, 6:22 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered thunderstorm activity this afternoon and early
  evening is expected to remain sub-severe.

- Chances for daytime heating driven showers and storms
  continue for the next few days. Temperatures gradually warm
  throughout the week.

&&

.DISCUSSION...
Issued at 230 PM CDT Sat Jul 6 2024

Current satellite imagery depicts a typical summer afternoon with
plenty of cumulus clouds scattered across the region. As we continue
to heat through the afternoon, the atmosphere will mix and isolated
to scattered showers and storms will result. Some scattered showers
are already present in southwestern Minnesota, but remain pulse-like
due to a lack of deep layer shear. CAMs are showing a similar story,
with scattered pop-up showers and storms through the early evening,
particularly for western Minnesota. As a result of the pulse-like
nature and lack of shear, severe storms are not expected with
today's activity. However, a few higher performing cells could
produce small hail and/or up to an inch of rain. In all
likelihood, most will get less than a quarter of an inch. After
sundown, storms will transition to more shower-y in nature as a
shortwave disturbance moves overhead. This could result in an
additional few tenths of liquid, but nothing too impactful.

Sunday will be similar to today, with isolated pop-up showers and
storms possible in the afternoon. The biggest difference between
today and tomorrow is location, with tomorrow's rain chances
favoring western Wisconsin. Temperatures will remain fairly steady
through the early week, with highs around 80. Winds will also be
steady from the west/northwest and light in magnitude. Diurnally
driven showers remain possible Tuesday and Wednesday in western
Wisconsin. Overall, a rather benign weather pattern will couple up
with the light winds and seasonable temperatures giving way to a
pleasant week weather-wise.

The thermometer will trend upwards by late week as winds go
southerly and the atmosphere heats up. Upper 80s and potentially low
90s are possible by the weekend. This aligns well with our
climatologically warmest period of the year, with the high end of
the normal temperature range reaching 84 degrees (for MSP) July 8th
through 23rd. While climatological normal high temperatures will
begin to go down on July 24th, the Climate Prediction Center
forecast is favoring above normal temperatures July 12th through
August 2nd. Ensembles support this trend for the end of the
month, with the GEFS, ECMWF, and CMC all having consecutive
days in the 90s beginning mid-July.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 622 PM CDT Sat Jul 6 2024

A region of scattered thunderstorms will slowly track to the
east this evening. It is currently near the AXN area and will
track east to RWF, STC, MSP, and MKT. Should start falling apart
more by the time it gets to WI with rain more likely than TS at
RNH and EAU. Winds will remain light until thunderstorms
arrive. Should become quieter at night and in the following morning.
Another round of thunderstorms is expected on Sunday afternoon.
The exact location is uncertain and will have to wait for
future TAFs for more details on the exact timing an location of
these storms.

KMSP...Pushed back the start time of the thunderstorms slightly,
but upgraded to a TEMPO from PROB30 as it is looking more likely
that it will happen. Still not certain enough of the line
holding together for prevailing. Will assess the thunderstorm
chances more for the next AMD.

/OUTLOOK FOR KMSP/
MON...VFR. Chc aftn SHRA/TSRA. Wind W 5-10 kts.
TUE...VFR. Chc aftn SHRA/TSRA. Wind NW 5-10 kts.
WED...VFR. Chc aftn SHRA/TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...PV
AVIATION...NDC
Hazardous weather outlook, Jul 6, 2:05 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
205 PM CDT Sat Jul 6 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
205 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into this evening. A few
stronger storms are possible across western Minnesota, capable of
gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 6, 4:00 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Sat Jul 6 2024

MNZ092-062145-
Faribault MN-
400 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FARIBAULT COUNTY THROUGH
445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delavan, or 22 miles east of Fairmont, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blue Earth, Easton, Delavan, and Brush Creek.

This includes the following highways...
 Interstate 90 between mile markers 118 and 136.
 U.S. Highway 169 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 9414 4379 9409 4379 9375 4358 9379
TIME...MOT...LOC 2100Z 279DEG 14KT 4371 9403

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 6, 5:22 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Sat Jul 6 2024

MNZ073-062300-
Redwood MN-
522 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REDWOOD COUNTY
THROUGH 600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 17 miles southeast of Marshall, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Walnut Grove, Lucan, Revere, and Wanda.

This includes U.S. Highway 14 between mile markers 45 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4434 9559 4450 9537 4427 9516 4420 9541
      4420 9559
TIME...MOT...LOC 2222Z 237DEG 19KT 4429 9551

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BPH
Special weather statement, Jul 6, 5:24 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
524 PM CDT Sat Jul 6 2024

MNZ091-092-062300-
Martin MN-Faribault MN-
524 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FARIBAULT AND EAST
CENTRAL MARTIN COUNTIES THROUGH 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winnebago, or 15 miles east of Fairmont, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blue Earth, Winnebago, Easton, Delavan, Huntley, and Guckeen.

This includes the following highways...
 Interstate 90 between mile markers 110 and 122.
 U.S. Highway 169 between mile markers 11 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4375 9437 4385 9411 4385 9391 4368 9382
      4362 9428
TIME...MOT...LOC 2224Z 249DEG 26KT 4371 9419

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 6, 5:26 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Sat Jul 6 2024

MNZ092-062300-
Faribault MN-
526 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FARIBAULT COUNTY
THROUGH 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bricelyn, or 21 miles west of Albert Lea, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bricelyn, Kiester, Brush Creek, and Walters.

This includes Interstate 90 between mile markers 129 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4364 9395 4373 9383 4365 9364 4355 9365
      4350 9374 4350 9379
TIME...MOT...LOC 2225Z 312DEG 11KT 4361 9379

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 6, 5:29 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Sat Jul 6 2024

MNZ041-042-062300-
Douglas MN-Todd MN-
529 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN DOUGLAS AND TODD COUNTIES
THROUGH 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout near Carlos, or 9
miles north of Alexandria, moving northeast at 20 mph.

HAZARD...Landspouts, wind gusts up to 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Alexandria, Staples, Browerville, Clarissa, Eagle Bend, Carlos,
Staples Airport, Bertha, Hewitt, Lake Osakis, Leaf Valley, and
Miltona.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 105 and 118.
 U.S. Highway 10 in Minnesota between mile markers 103 and 113, and
between mile markers 119 and 120.
 U.S. Highway 71 between mile markers 191 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4637 9474 4635 9470 4636 9467 4627 9464
      4577 9511 4578 9513 4576 9514 4576 9528
      4606 9561 4611 9555 4611 9515 4637 9515
TIME...MOT...LOC 2228Z 212DEG 19KT 4603 9530

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 6, 5:42 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
542 PM CDT Sat Jul 6 2024

MNZ047-048-054>056-062330-
Chippewa MN-Stevens MN-Pope MN-Lac Qui Parle MN-Swift MN-
542 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL LAC QUI PARLE...
SOUTHWESTERN POPE...NORTHWESTERN CHIPPEWA...SOUTHEASTERN STEVENS AND
SWIFT COUNTIES THROUGH 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles northeast of Appleton, or 21 miles south of
Morris, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Benson, Appleton, Hancock, Milan, Lake Hassel, Lake Oliver, Artichoke
Lake, Clontarf, Hagen, De Graff, Danvers, and Holloway.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 52.
 U.S. Highway 59 between mile markers 136 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4519 9612 4518 9610 4524 9610 4524 9612
      4541 9612 4565 9565 4520 9541 4509 9607
      4519 9615
TIME...MOT...LOC 2242Z 245DEG 25KT 4527 9594

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:13 PM CDTSpecial Weather StatementMPXFaribault32 min
Jul 6, 4:00 PM CDTSpecial Weather StatementMPXFaribault45 min
Jul 6, 5:22 PM CDTSpecial Weather StatementMPXRedwood38 min
Jul 6, 5:24 PM CDTSpecial Weather StatementMPXFaribault36 min
Jul 6, 5:26 PM CDTSpecial Weather StatementMPXFaribault34 min
Jul 6, 5:29 PM CDTSpecial Weather StatementMPXDouglas, Todd31 min
Jul 6, 5:42 PM CDTSpecial Weather StatementMPXSwift48 min
Jul 6, 6:33 PM CDTSpecial Weather StatementMPXRenville27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.